Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 396, NWS Birmingham, AL

December 31, 2002Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 31, 2002, 10:57 AM CST for Pike County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2002, 10:57 AM CST (16:57 UTC)
Expired
Dec 31, 2002, 11:30 AM CST
In force
33 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 311657
SVRBHM
ALC109-311730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 AM CST TUE DEC 31 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 1130 AM CST

* AT 1056 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GOSHEN...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BANKS...
GOSHEN...LINWOOD AND TROY.

STRONG DAMAGING WIND MAY KNOCK DOWN TREES AND POWER LINES. FIND 
SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. STAY 
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3188 8577 3163 8598 3163 8605 3168 8614
          3175 8614 3204 8594 3197 8587 3197 8579

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 4:44 AM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Dec 31, 4:44 AM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED PRELIMS
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
306 AM CST TUE DEC 31 2002

(POINTING AT A WATER VAPOR IMAGE)...AND THIS IS WHAT A NICELY DEFINED
DEEP LAYER CUT-OFF LOW LOOKS LIKE.

ACTIVE DAY WEATHER-WISE ON TAP FOR THE GULF STATES.  WILL LIKELY
SEE A FEW WATCH BOXES ALONG THE COAST THROUGHOUT THE DAY.  SFC
LOW IS STARTING TO GET WOUND UP OVER LA AT THIS HOUR.  ENTIRE SYSTEM
WILL CONTINUE TO DEEPEN...AND RAPIDLY OCCLUDE...AS IT TRACKS TO THE
NORTHEAST.  ONLY EXPECT US TO BE IN THE WARM SECTOR FOR A SHORT
TIME.  STILL EXPECTING LOTS OF RAIN WITH THIS...1 TO 2 INCHES FOR
MOST FOLKS...WITH A SOME AREAS RECEIVING A BIT MORE.  SORRY NEW
YEAR PARTIERS...ITS GOING TO BE A RAINY EVENING.  AS MENTIONED
YESTERDAY...ALREADY AGGRAVATED STREAMS AND RIVERS WILL SWELL AGAIN
OVER THE NEXT COUPLE OF DAYS.

NO REAL (PERSPECTIVELY SPEAKING) SHOT OF COLD AIR JUST YET...THAT
COMES WITH THE UPSTREAM KICKER...CURRENTLY COMING ASHORE OVER CA.
EXPECTING THAT TO BREEZE IN HERE ON THURSDAY EVENING...AND IT WILL BE
NOTICEABLE.

WEEKEND STILL LOOKING GOOD UNDER NORTHWESTERLY FLOW.

HSV RR 058/049 052/040 045 ++62
BHM TR 063/051 053/039 052 +840
MGM RE 064/051 054/041 055 +730

.BHM...NONE.

JONES/90
Hazardous weather outlook, Dec 31, 7:34 AM CST, 3 hours 23 minutes before
ALZ001>050-311530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 AM CST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL ALABAMA.

.DAY ONE (TODAY AND TONIGHT)...

A STRONG UPPER LEVEL STORM SYSTEM AND THE ASSOCIATED SURFACE COLD
FRONT CONTINUES TO MOVE TOWARD ALABAMA TODAY. RAIN WILL SPREAD
INTO NORTH AND EAST ALABAMA THIS MORNING.  THUNDERSTORMS WILL BE
POSSIBLE BY THIS AFTERNOON.  A FEW STRONG STORMS MAY DEVELOP...
MAINLY SOUTH OF AN ALICEVILLE...TO SELMA...TO UNION SPRINGS LINE...
HOWEVER AT THIS TIME...ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

RAIN WILL DIMINISH ACROSS NORTH AND CENTRAL ALABAMA WEDNESDAY
MORNING.  THE PROGRESSIVE FLOW ALOFT BRINGS IN ANOTHER STORM SYSTEM
THURSDAY AND YET AGAIN ON SUNDAY. AT THIS TIME...NO HAZARDOUS WEATHER
IS EXPECTED WITH THESE SYSTEMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.